Did you know that the medications you take can impact your oral health? When your doctor prescribes you a medication, it’s because the benefits of the drug outweigh the risks of side effects. Sometimes, the side effects of certain medications can cause changes in your oral health. Take a look at these common symptoms and see if they could be caused by medications that you’re taking. Remember, your doctor prescribed your medications because they are right for your specific condition. Never stop taking a medication without discussing it with your physician first.
Most of the time, bleeding gums indicate that you’re not flossing enough. If bacteria accumulates under your gumline, it can cause swelling, and this can cause discomfort and bleeding when you do brush. If you haven’t changed your oral health regimen, however, and your gums are bleeding when you brush or floss, your medication could be responsible. Some common medications that can cause gum bleeding include aspirin, anticoagulants, and birth control pills. Let your dentist know if you’re on these medications before cleanings and routine work. Also, switch to a soft toothbrush if that’s not what you’re currently using, and floss gently.
One of the more annoying side effects caused by medications is a dry mouth. This can be caused by over the counter, as well as prescription, medications. For example, you might have taken an antihistamine at some point for seasonal allergies and noticed that your mouth was uncomfortably dry. Other drugs that are notorious for causing a dry mouth include high blood pressure medications, decongestants, certain pain medications, antacids, antidepressant, and some sedatives. If you are being plagued by a dry mouth, you can sip water frequently, suck on sugar-free candies or chew gum. Talk to your dentist, too, who might have additional suggestions.
Foul or Metallic Taste
Do you sometimes notice a strange taste in your mouth? Certain antibiotics, asthma medications, and heart medications can cause a foul or metallic taste. A good clue that your medication might be to blame is if brushing, flossing, and using mouthwash doesn’t help (or doesn’t help for long). In some cases, this annoying side effect will go away after your body gets used to the medicine. If you’re on an antibiotic, it will resolve itself when you have finished the prescription. If you’re on medication for the long-term and a bad taste in your mouth is bothering you, ask your doctor if you can try another brand; sometimes this will make a difference.
Medications have many excellent uses and might prolong your life or make your quality of life better. If your medicine is impacting your oral health, talk to your doctor or dentist to come up with a solution that will make the situation better.